South Dakota, 2009

Hail in South Dakota, May 31, 2009

May 31, 2009 · NWS ABR · 7 events in 3 counties and zones

Isolated thunderstorms brought some large hail up to half dollar size to parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated thunderstorms brought some large hail up to half dollar size to parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 1:59 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 31, 1:59 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CDT SUN MAY 31 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE FORECAST CHALLENGES IN THE SHORT TERM DEALS WITH THE OUTSIDE
CHANCE FOR SEVERE WX YET THIS AFTERNOON...AND TEMPERATURES.

AS OF 20Z...MSAS ANALYSIS SHOWS AN AREA OF LOW PRESSURE ALONG THE
ND/MN BORDER WITH A COLD FRONT SAGGING SW. WINDS AT KMBG HAVE
ALREADY SHIFTED TO THE NORTH AND EXPECT KPIR/KABR TO DO SO WITHIN
THE NEXT COUPLE OF HOURS. SPC ANALYSIS SHOWS THE BEST BOUNDARY LAYER
MOISTURE CONVERGENCE HAS SHIFTED FROM THE NW CWA TO EASTERN ND.
THERE IS A SECONDARY MOISTURE POOL TRYING TO FORM OVER SW SOUTH
DAKOTA WHERE TERRAIN INDUCED SEVERE STORMS HAVE DEVELOPED. WITH
DEW POINTS REACHING INTO THE LOW/MID 50S AND H7 LAPSE RATES OF
8C...MLCAPE VALUES ARE EXPECTED TO REACH TO 1800 J/KG BETWEEN
21-00Z. HOWEVER THERE IS LITTLE 0-1 KM BULK SHEAR AND THE
INCREASING CLOUD COVER WILL LIMIT THE OVERALL SEVERE POTENTIAL. MODELS
SUGGEST MOST OF THE SHOWER ACTIVITY TO HAVE EXITED THE CWA BETWEEN
03-06Z AND HAVE CONSTRUCTED THE WEATHER GRIDS AS SUCH.

TURNING ATTENTION TOWARDS THE NEXT WEAK MID LEVEL SHORTWAVE THAT
IS CURRENTLY OVER SOUTH ALBERTA. MODELS SHOW THIS SHORTWAVE MOVING
ESE INTO ND LATER TONIGHT AND MONDAY MORNING. MOISTURE IS LACKING
IN THE LOWER LEVELS SO EXPECTED THIS WAVE WILL WEAKEN AS IT
APPROACHES THE CWA. HAVE TRIMMED POPS BACK TO THE NW CWA FOR LATER
TONIGHT AND MONDAY MORNING.

A MUCH STRONG SYSTEM DROPS ACROSS THE AREA ON MONDAY NIGHT AND
TUESDAY...WITH THE BEST AVAILABLE MOISTURE SHOWN TO BE WEST AND
SOUTH OF THE CWA. POPS MAY NEED TO BE ADDED ACROSS THE ENTIRE CWA
MONDAY NIGHT AS A DRY HIGH PRESSURE BUILDS INTO THE REGION...AND
WILL LIKELY SQUEEZE OUT ANY LEFTOVER MOISTURE. THIS HIGH WILL
SETTLE OVER THE AREA ON TUESDAY AND TUESDAY NIGHT AND WILL DRY AND
MUCH COOLER CONDITIONS. MODEL SOUNDINGS ARE SHOWING LOWS BY
WEDNESDAY MORNING TO DROP INTO THE MID 30S IN THE JAMES RIVER
VALLEY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MAIN CHALLENGES IN THE EXTENDED ARE PRECIPITATION CHANCES...AND
DEALING WITH PERIODS OF THE MODELS BEING IN MAJOR DISAGREEMENT.
A BROAD MID LEVEL TROUGH WILL BE OVER MUCH OF CANADA AND THE
EASTERN UNITED STATES ON WEDNESDAY...WITH A SHORTWAVE TROUGH
ROTATING AROUND IT NORTH OF THE BORDER. SURFACE HIGH PRESSURE WILL
BE OVER THE DAKOTAS...THEN DROPS SOUTH AHEAD OF AN APPROACHING
COLD FRONT WEDNESDAY NIGHT. AT THIS POINT...THE FIRST PERIOD OF
THE MODELS DISAGREEING BEGINS TO SHOW UP...WITH THE FRONT DROPPING
SOUTH ACROSS NORTH DAKOTA. THE GFS ELONGATES THIS BOUNDARY FROM
NORTHERN MINNESOTA TO WESTERN KANSAS WEDNESDAY NIGHT...WHILE THE
ECMWF PUSHES IT SOUTH AND BRINGS HIGH PRESSURE SOUTHWARD OUT OF
CANADA. THE MODELS SYNC UP SOME ON FRIDAY WITH LOW PRESSURE
DEVELOPING OVER THE CENTRAL PLAINS...SPREADING PRECIPITATION
ACROSS THE STATE. THE LOW INTENSIFIES OVER WESTERN KANSAS ON
SATURDAY...THEN TRACKS EASTWARD SATURDAY NIGHT...A BIT FARTHER
SOUTH ON THE ECMWF THAN THE GFS. BY SUNDAY...THE MODELS ARE IN
DISARRAY AGAIN WITH COMPLETELY OPPOSITE SOLUTIONS. HAVE BASICALLY
STUCK WITH A DRY FORECAST ON WEDNESDAY...SMALL POPS FOR THURSDAY
AND THURSDAY NIGHT WITH THE FRONTAL PASSAGE...DRY ON FRIDAY...THEN
SMALL POPS AGAIN FRIDAY NIGHT THROUGH SUNDAY.

TEMPERATURES LOOK TO REMAIN BELOW NORMAL THROUGH THE PERIOD EITHER
DUE TO COOL HIGH PRESSURE OVER THE AREA OR PERIODS OF POSSIBLE
PRECIPITATION. MID 60S TO LOWER 70S WILL BE COMMON FOR
HIGHS...WITH NIGHTTIME LOWS IN THE MID 40S TO LOWER 50S.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THIS EVENING AND OVERNIGHT. SCATTERED
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL TRACK ACROSS THE
CENTRAL AND EASTERN CWA DURING THE EARLY EVENING HOURS. CIGS AND
VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH ANY STRONGER
STORMS THAT DEVELOP.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 31, 3:17 AM CST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
417 AM CDT SUN MAY 31 2009

MNZ039-046-SDZ008-011-017>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-ROBERTS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
417 AM CDT SUN MAY 31 2009 /317 AM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON...INTO EARLY THIS EVENING...ALONG A COLD FRONT MOVING
THROUGH THE REGION. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WHERE THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE
HAIL. THE SEVERE WEATHER THREAT APPEARS TO BE RELEGATED MAINLY
ALONG AND SOUTH OF A LINE FROM SISSETON TO PIERRE.

ISOLATED THUNDERSTORMS ARE THEN POSSIBLE AGAIN LATE SUNDAY NIGHT
INTO THE DAYTIME ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY...AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
LATE THIS EVENING.

SDZ003>007-009-010-015-016-010930-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY-
POTTER-
417 AM CDT SUN MAY 31 2009 /317 AM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING...AND THEN AGAIN
LATE TONIGHT INTO THE DAYTIME HOURS ON MONDAY. HOWEVER...NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ON MONDAY...AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The Aberdeen radar (KABR), 27 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Spink

When
May 31, 3:15 PM CST
Where
Spink County, 0.85 mi SE of Mansfield
Measured
1.25 in hail
Reported by
Public
Coordinates
45.240, -98.560

Hail, Clark

When
May 31, 4:20 PM CST
Where
Clark County, 5.43 mi E of Raymond
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -97.810

Hail, Day

When
May 31, 4:30 PM CST
Where
Day County, 4.22 mi SW of Bristol
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.300, -97.820

Hail, Clark

When
May 31, 4:35 PM CST
Where
Clark County, 0.49 mi W of Clark
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.880, -97.730

Hail, Clark

When
May 31, 5:10 PM CST
Where
Clark County, 4.26 mi SSW of Willow Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
44.560, -97.640

Hail, Clark

When
May 31, 5:10 PM CST
Where
Clark County, 4.45 mi WSW of Willow Lake
Measured
1 in hail
Reported by
Public
Coordinates
44.590, -97.700

Hail, Clark

When
May 31, 5:25 PM CST
Where
Clark County, 4.88 mi SE of Willow Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
44.570, -97.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174681, 174679, 174684, 174682, 174685, 174687, 174686.